Side Effects Of Phenobarbitol?

by Renee'
(Texas)

Dumplin'

Dumplin'

My cocker will be 13 in December, she recently spent 12 days with her vet in his hospital, for grand mal seizures. She had an occassional seizure (maybe one every 4 to 6 months). Then when all of this happened, the seizures that simply would not stop, the vets only alternative was to get her regulated on a daily schedule of pheno.

It has taken a while for her to come out of the stuper that was being caused by her meds, but she seems to be doing well. No seizures for over 6 weeks now. During the seizures, she became quite deaf, and lost most of what was left of her eyesight. Now I am wondering if the pheno is making things worse or if the fact that she is nearly 13 is the cause of her deafness/sight loss.

During the time the seizures were going on, she was having a continueous seizure for over 32 hours.

Anyone out there with any new theories on this?

Dumplin' is my best friend and companion and I would do anything for her well being - she is family and deeply loved.

Renee' from Texas


Cocker Spaniel Questions And Answers

Return to About Cocker Spaniels - Homepage

Comments for Side Effects Of Phenobarbitol?

Average Rating starstarstarstarstar

Click here to add your own comments

Rating
starstarstarstarstar
Dumplin
by: Anonymous

We had raised cockers and lost them both at the age of 13 and 14, and then my son's cocker was the same age when we lost her.

I lost my husband 5 years ago and we had a cocker again and I still have him and he started to have seizures and the last two days he one and then had 3.

I took him to the vet and they put him on phenobarbital. He's now so restless, and growls at the cat that he always played with, and then shakes just laying there and pants worse now than he did before.

This is just driving me crazy with him to be acting like, after not doing it before. He had been abused before we got him so I don't know if they could have done anything to him for sure. So I guess I'll have to wait and see what happens now with the medicine she put him on.

I'm very sorry for your loss, but they are known to pass at that age from what I was told.

Rating
starstarstarstarstar
Rest In Peace Dumplin'
by: Pauline (Webowner)

Renee', I'm so sorry to hear that your precious Dumplin' has taken a trip across Rainbow Bridge.

At least you can take a little comfort from the fact that she's resting and at peace now.

I'm truly sorry for your loss - I can't begin to understand the pain you're going through at the moment and I wish I could take away the hurt.

You are in our thoughts Renee'.

Rest in peace Dumplin' x




Rating
starstarstarstarstar
My Sweet Friend Has Gone To Live At The Rainbow Bridge
by: Renee from Texas

As of this report, my precious Dumplin' has passed away. I had been in the hospital for nearly 2 weeks and I think in her old age she just started giving up and didn't understand the ambulance, etc.

I had asked God to let me be home with her if something was going to happen to her, God gave me that.

Dumplin' was 14 years one month and 12 days old.

I have been grieving so much for her. I had her cremated so that some day our ashes can be mixed.

I guess I should be so lucky to live to 98 - with someone loving me as much as I love her and always will miss my sweet girl.

This has been so hard, but I'm so lonely - I am not quite healthy enough for another dog, but there is such a void in my heart now. I just had to send a quick blog and let you cocker lovers out there know - and I could use your prayers for peace.

Thanks

Rating
starstarstarstarstar
Dumplin'
by: Anonymous

Phenobarbital is a barbiturate.

It is used to treat epilepsy and works by stabilising electrical activity in the brain.

Side effects can include sedation, tiredness and lethargy, excessive thirst, excessive urination, and excessive hunger - the latter three seem to be the more common.

Your dog may become hyperactive or restless and could lose the coordination of his back legs.

Most of these side effects don't last much more than a few weeks.

It's thought that long term use of barbiturates can cause liver damage.

It sounds like it could be coincidential that Dumplin' has become deaf and has lost her eyesight - that could simply be the result of old age. Bless her!

If you're worried about Dumplin' why not go and talk to your vet - he won't mind and he'll be very sympathetic?

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Cocker Spaniel Q&As.

Enjoyed this page? Click 'Like'!

If you enjoyed this page, please click on the 'Like' button below and tell your friends about us. Thank you.


Top of Page